Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS San Angelo, TX

May 2, 2018Crockett County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 2, 2018, 4:02 PM CDT for Crockett County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2018, 4:02 PM CDT (21:02 UTC)
Expired
May 2, 2018, 4:45 PM CDT
In force
43 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:53 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 2, 2:53 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
253 PM CDT Wed May 2 2018

.SHORT TERM...
(Tonight and Thursday)

All eyes on the severe weather chances tonight across West Central
Texas. Dryline making progress through the Permian Basin this
afternoon and should continue east to near a Sweetwater to Sanderson
line late this afternoon, and then begin a retreat back west this
evening. Storms have started to develop north of Aspermont so far
today and southwest of Ozona, but cap has held in between where
convergence along the dryline is weaker. All indications are that as
a shortwave rotates into the area from the southwest and brings
cooler temperatures aloft, cap will weaken and storms will take off
very quickly. Plenty of instability but flow is mostly
unidirectional, so hail and high winds the main threat.

After the storms develop late this afternoon/evening they should
expand in coverage as they shift east across the Abilene and San
Angelo areas and towards the remainder of West Central Texas late
this evening and into the early morning hours. Have increase rain
chances just a little for tonight and have maintained the mention of
severe storms.

Uncertainty about the overall development for Thursday, with much
depending on just exactly the convection develops tonight and
if/where any surface boundaries end up. Appears the dryline will
surge east faster on Thursday, with storms along and head of the
dryline developing by late morning and into the early afternoon
hours. Hard to tell just how worked over the air mass may be after
the convection tonight, so instability is a question. Best chance
of severe likely from the Heartland east, where low level moisture
will be maximized.

.LONG TERM...
(Thursday night through Friday)

By Thursday evening, the potent upper level low currently
spinning over the Four Corners Region will eject out across the
Central Plains. However, an elongated upper trough will remain
draped across the southwestern CONUS keeping the area in
southwesterly flow aloft. Multiple disturbances moving out of
northern Mexico are forecast to traverse the forecast area
Thursday night and into Friday afternoon. At the surface, a cold
front will drop southward across the region and stall across the
southern half of the area during the day. The combination of
surface convergence along the front and favorable upper level
dynamics will lead to scattered showers and thunderstorms
developing Thursday night and continuing into Friday.
Multiple rounds of moderate to heavy rainfall are possible
especially along the I-10 corridor where the GFS generates greater
than one inch of QPF. In addition, a few strong to marginally
severe thunderstorms are possible on Friday generally across the
southern half of the area where modest instability will be
present. Otherwise, daytime highs will only be in the 70's owing
to abundant cloud cover and precipitation.

A few showers and thunderstorms will linger across the
southeastern half of the area Friday night and into Saturday
morning as the elongated upper trough moves over and to the east
of the region. Dry and warmer conditions are then expected going
into next week as upper level ridging builds back over the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 67  87  60  71 /  70  30  20  40
San Angelo 	 69  90  60  72 /  70  30  50  70
Junction 	 69  86  66  73 /  70  60  70  80
Brownwood 	 69  85  62  71 /  70  60  50  70
Sweetwater 	 65  87  58  72 /  60  10  20  30
Ozona      	 67  89  63  74 /  70  30  60  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07/42
Hazardous weather outlook, May 2, 2:44 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
244 PM CDT Wed May 2 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
244 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop late this
afternoon and this evening, becoming more widespread tonight. The
main hazard will be very large hail, perhaps larger than golf ball
size. Damaging winds, deadly lightning, and rainfall heavy enough
to cause some flooding of city streets, low water crossings, and
other low lying areas will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, thunderstorms will be possible, especially across
the area southeast of a San Angelo to Brownwood line. In addition
to the threat for dangerous lightning, a few storms may become
strong and approach severe levels. Large hail and strong, gusty
winds will be the main threats.

Additional thunderstorms will be possible Thursday night and
Friday into early Saturday, mainly south of Interstate 20. Heavy
rainfall could occur during this time period, leading to a threat
for flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested for many areas
tonight.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:30 PM CDTSpecial Weather StatementSJTNolan45 min
May 2, 4:54 PM CDTSpecial Weather StatementSJTIrion51 min
May 2, 4:55 PM CDTSpecial Weather StatementSJTJones50 min
May 2, 5:17 PM CDTSpecial Weather StatementSJTCrockett43 min
May 2, 5:28 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones47 min
May 2, 5:34 PM CDTSevere Thunderstorm WarningSJTCrockett41 min
May 2, 5:40 PM CDTSevere Thunderstorm WarningSJTCrockett50 min
May 2, 5:57 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton48 min
May 2, 6:05 PM CDTSpecial Weather StatementSJTSchleicher40 min
May 2, 6:15 PM CDTSpecial Weather StatementSJTHaskell45 min
May 2, 6:26 PM CDTSevere Thunderstorm WarningSJTCrockett49 min
May 2, 6:45 PM CDTSpecial Weather StatementSJTThrockmorton45 min
May 2, 6:58 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.